Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz
Hollie Porras, PharmD, BCPS, and Cathy Lammers, MD | January 26, 2022

This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides... Read More

Take the Quiz

All WebM&M Spotlight Cases (175)

Published Date
PSNet Publication Date
Additional Filters
21 - 30 of 175 WebM&M Spotlight Cases
David Barnes, MD, FACEP and Rita Chang, MD| March 25, 2020
A 46-year-old woman presented to the emergency department (ED) triage with a history of a stroke, methamphetamine use, and remote endovascular repair of a thoracic aortic dissection. Her chief complaint was abdominal pain and vomiting and she was assigned Emergency Severity Index (ESI) category 2; however, there were no available beds, so the patient remained in the waiting room. Several hours later, she began to scream in pain on the waiting room floor, was quickly assessed as needing surgery; however, surgery was delayed, and the patient died in the ED.
Take the Quiz
Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Karl Steinberg, MD, CMD, HMDC and Thaddeus Mason Pope, JD, PhD | December 18, 2019
A 63-year-old woman with hematemesis was admitted by a 2nd year medical resident for an endoscopy. The resident did not spend adequate time discussing her code status and subsequently, made a series of errors that failed to honor the patient’s preferences and could have resulted in an adverse outcome for this relatively healthy woman.
Take the Quiz
Glen Xiong, MD and Debra Kahn, MD| November 27, 2019
Two different patients were seen in the emergency department a history of excessive alcohol consumption and suicidal ideation along with other medical comorbidities. In both cases, acute medical conditions prevented a comprehensive psychiatric evaluation being completed by psychiatric emergency services. Unfortunately, both patients were discharged after resolution of their medical conditions and were later found dead.
Take the Quiz
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
Mythili P. Pathipati, MD, and James M. Richter, MD| August 10, 2019
An elderly man had iron deficiency anemia with progressively falling hemoglobin levels for nearly 2 years. Although during that time he underwent an upper endoscopy, capsule endoscopy, and repeat upper endoscopy and received multiple infusions of iron and blood, his primary physician maintained that he didn't need a repeat colonoscopy despite his anemia because his previous colonoscopy was negative. The patient ultimately presented to the emergency department with a bowel obstruction, was diagnosed with colon cancer, and underwent surgery to resect the mass.
Take the Quiz
Tobias Dreischulte, MPharm, MSc, PhD| July 2, 2019
During a primary care visit, a woman with morbid obesity, chronic obstructive pulmonary disease, hypertension, heart failure, and diabetes mellitus complained of worsening lower extremity edema over the past few weeks. Her physician prescribed a thiazide diuretic. The patient presented to the emergency department (ED) 10 days later with 3 days of drowsiness and confusion. Laboratory results revealed severe hyponatremia and hypokalemia. She had a seizure in the ED and was admitted to the intensive care unit. Both the critical care provider and a nephrologist felt the diuretic had caused the electrolyte abnormalities.
Take the Quiz
Allan S. Frankel, MD; Kathryn C. Adair, PhD; and J. Bryan Sexton, PhD| June 1, 2019
A proceduralist went to perform ultrasound and thoracentesis on an elderly man admitted to the medicine service with bilateral pleural effusions. Unfortunately, he scanned the wrong patient (the patient had the same last name and was in the room next door). When the patient care assistant notified the physician of the error, he proceeded to scan the correct patient. He later nominated the assistant for a Stand Up for Safety Award.
Take the Quiz
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.